Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Nashville, TN
NWS Nashville, TN issued this flash flood warning at Jun 27, 2018, 3:35 PM CDT for 4 counties in Tennessee. It was in force for 115 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2018, 3:35 PM CDT (20:35 UTC)
- Expired
- Jun 27, 2018, 5:30 PM CDT
- In force
- 115 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, TN, Jackson County, TN, Macon County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 3:47 PM CDT | FLASH FLOOD | Red Boiling Springs, TN | ROADS FLOODED IN DOWNTOWN RED BOILING SPRINGS AROUND HWY 52 AND BENNETT HILL RD AND MCCLURE AND MAIN. |
| Jun 27, 4:32 PM CDT | FLASH FLOOD | N Gainesboro, TN | TEMA REPORTS NUMEROUS ROADS FLOODED IN GAINESBORO. |
| Jun 27, 5:00 PM CDT | FLASH FLOOD | Gainesboro, TN | FACEBOOK PHOTOS SHOWED NUMEROUS BUILDINGS AND ROADS FLOODED IN GAINESBORO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 603 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 358 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
651
WGUS54 KOHX 272035
FFWOHX
TNC027-087-111-159-272230-
/O.NEW.KOHX.FF.W.0019.180627T2035Z-180627T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
335 PM CDT WED JUN 27 2018
The National Weather Service in Nashville has issued a
* Flash Flood Warning for...
Northeastern Smith County in Middle Tennessee...
Jackson County in Middle Tennessee...
Southwestern Clay County in Middle Tennessee...
Eastern Macon County in Middle Tennessee...
* Until 530 PM CDT.
* At 331 PM CDT, doppler radar indicated and local law enforcement
reported thunderstorms producing heavy rain and flash flooding
across the warned area. Up to two inches of rain has fallen in the
past hour across the warned area, with up to three to five inches
of rain having fallen so far today. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Lafayette, Gainesboro, Red Boiling Springs, Granville, Whitleyville
and Cummins Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3662 8579 3646 8548 3641 8550 3629 8549
3626 8551 3626 8553 3624 8553 3623 8555
3622 8556 3623 8559 3621 8563 3622 8564
3623 8574 3625 8578 3625 8582 3652 8606
3663 8605
$$
Shamburger1 follow-up statement
577
WGUS74 KOHX 272144
FFSOHX
Flash Flood Statement
National Weather Service Nashville TN
444 PM CDT WED JUN 27 2018
TNC027-087-111-159-272230-
/O.CON.KOHX.FF.W.0019.000000T0000Z-180627T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TN-Jackson TN-Clay TN-Macon TN-
444 PM CDT WED JUN 27 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
NORTHEASTERN SMITH...JACKSON...SOUTHWESTERN CLAY AND EASTERN MACON
COUNTIES...
At 442 PM CDT, emergency management reported flash flooding ongoing
across much of Macon and Jackson Counties with numerous roads closed
due to high water. Radar estimates 3 to 5 inches of rain has fallen
so far today. Additional thunderstorms will move across the area
this afternoon, with additional flash flooding likely.
Some locations that will experience flooding include...
Lafayette, Gainesboro, Red Boiling Springs, Granville, Whitleyville
and Cummins Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3662 8579 3646 8548 3641 8550 3629 8549
3626 8551 3626 8553 3624 8553 3623 8555
3622 8556 3623 8559 3621 8563 3622 8564
3623 8574 3625 8578 3625 8582 3652 8606
3663 8605
$$
ShamburgerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:31 PM CDT, 4 minutes earlier.
Area forecast discussion, Jun 27, 3:31 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Nashville TN 331 PM CDT Wed Jun 27 2018 .DISCUSSION... Today started off active as an upper level trough associated with the Great Lakes low helped form a complex of storms near and east of Nashville around daybreak. That complex spread east through the Upper Cumberland/Plateau the rest of the morning. That entire area had at least 1.50 inches of rain (isolated totals much greater) while early afternoon temps were suppressed down into the upper 60s (!!) to lower 70s. Quite a deal for late June. New storms...some causing reports of downed trees...formed in southern KY by mid afternoon and were spreading across our northeast counties at 20Z. These should exit our CWA by 22Z. Looking west... a few other storms were developing by 20Z in our northwest counties. Expect these to expand and intensify as they move southeastward through areas that were south of this morning's rains and therefore encounter an more unstable airmass. SPC Meso page shows CAPEs exceeding 3000 J/Kg across the west and south halves of the Midstate. Should be a break in the storms this evening but additional rounds/complexes of storms are possible late tonight into Thursday thanks to a moist and unstable airmass along with northwesterly upper level flow generated between the departing Great Lakes low and the H5 ridge over the Southwest U.S. That H5 ridge will build eastward toward TN later Thursday night and move across the state on Friday, thus ending the northwest flow aloft. Higher heights and thickness, rich moisture and increased insolation should make Friday the most uncomfortable day in the short term. Heat indicies should be mainly in the 102-105 range. After Friday's slight decrease, POPs should trend a tad higher Saturday and Sunday as the H5 ridge slides to our east. A warm moist airmass will remain in place both days...with scattered afternoon/evening storms and temps running a few degrees higher than average. Monday through Wednesday of next week looks a little warmer than average with scattered afternoon and evening storms. Upper level ridge axis will stretch from NM northeastward to PA, leaving TN on the south side of that axis. This should produce light east or northeasterly flow aloft. Models suggest extra moisture could be provided by a westward-moving weakness on the south side of the ridge...so POPs in the 30 to 50 percent range seem reasonable each day. && .AVIATION... 18Z TAF DISCUSSION. Additional thunderstorms expected to develop near all airports this afternoon with VCTS through 00Z. A break in activity is anticipated this evening before more scattered showers or possibly some thunderstorms affects the area tonight. VFR will be seen at CKV/BNA/MQY through the period but CSV will have MVFR/IFR cigs/vis at times this afternoon. Gusty southwest winds early in the TAFs will become light after sunset. && .PRELIMINARY POINT TEMPS/POPS... Nashville 74 91 74 93 75 / 50 50 20 30 10 Clarksville 74 91 73 91 74 / 50 50 20 30 10 Crossville 70 85 70 87 70 / 60 50 20 30 20 Columbia 74 91 73 91 73 / 40 50 20 40 10 Lawrenceburg 73 91 72 91 73 / 40 50 20 40 20 Waverly 74 90 73 91 74 / 50 50 20 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......49 AVIATION........Shamburger
Hazardous weather outlook, Jun 27, 8:14 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 814 AM CDT Wed Jun 27 2018 TNZ005>011-023>034-056>066-075-077>080-093>095-281130- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 814 AM CDT Wed Jun 27 2018 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight A few strong to severe thunderstorms will be possible across Middle Tennessee mainly this afternoon, then again late tonight. The main concern with any strong to severe thunderstorms that do develop will be strong to damaging winds. Minor flooding is also possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 27, 12:23 PM CDT, 3 hours 12 minutes before
Special Weather Statement National Weather Service Nashville TN 1223 PM CDT WED JUN 27 2018 TNZ032-064-065-271815- Putnam TN-De Kalb TN-White TN- 1223 PM CDT WED JUN 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE KALB...WESTERN WHITE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 115 PM CDT... At 1222 PM CDT, Doppler radar was tracking a strong thunderstorm near Smithville, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sparta, Smithville, Doyle, Dowelltown, Hamptons Crossroads, Bakers Crossroads, Burgess Falls State Park and Edgar Evans State Park. LAT...LON 3606 8542 3583 8547 3597 8597 3610 8593 TIME...MOT...LOC 1722Z 281DEG 21KT 3603 8587 Shamburger
Special weather statement, Jun 27, 2:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Nashville TN
215 PM CDT WED JUN 27 2018
TNZ009>011-031-033-034-272015-
Fentress TN-Overton TN-Pickett TN-Clay TN-Jackson TN-Macon TN-
215 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OVERTON...PICKETT...
NORTHERN JACKSON...CLAY...MACON AND NORTHWESTERN FENTRESS COUNTIES
UNTIL 315 PM CDT...
At 214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tompkinsville, Kentucky to Scottsville,
Kentucky. Movement was southeast at 45 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these storms.
Locations impacted include...
Lafayette, Livingston, Jamestown, Celina, Byrdstown, Red Boiling
Springs, Allardt, Moss, Whitleyville, Bugtussle, Pall Mall, Wolf
River Dock, Dale Hollow Lake, Pickett State Park and Standing Stone
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8551 3663 8526 3660 8481 3653 8474
3637 8483 3643 8602 3664 8619
TIME...MOT...LOC 1914Z 291DEG 37KT 3681 8562 3666 8571 3671 8632
ShamburgerLocal storm report, Jun 27, 2:42 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
242 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TSTM WND DMG 5 NNW CELINA 36.62N 85.54W
06/27/2018 CLAY TN EMERGENCY MNGR
TREES REPORTED DOWN ALONG NEW HOPE ROAD
&&
EVENT NUMBER OHX1800188
DAVISLocal storm report, Jun 27, 3:17 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED JUN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG NW LIVINGSTON 36.39N 85.33W
06/27/2018 OVERTON TN EMERGENCY MNGR
TREES DOWN 204 WEST HENSON STREET ALONG WITH POWER
LINES DOWN OAK AND WEST FOURTH STREET IN LIVINGSTON.
&&
EVENT NUMBER OHX1800189
DAVISSpecial weather statement, Jun 27, 3:24 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
324 PM CDT WED JUN 27 2018
TNZ024-025-057-272115-
Hickman TN-Dickson TN-Humphreys TN-
324 PM CDT WED JUN 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DICKSON...CENTRAL
HUMPHREYS AND NORTHEASTERN HICKMAN COUNTIES UNTIL 415 PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Waverly, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Dickson, Waverly, White Bluff, McEwen, Burns, Hurricane Mills,
Charlotte, Bon Aqua and Lyles.
LAT...LON 3621 8787 3619 8758 3618 8757 3619 8756
3616 8718 3587 8722 3599 8791
TIME...MOT...LOC 2024Z 276DEG 29KT 3608 8773
ShamburgerThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:28 PM CDT | Special Weather Statement | OHX | Montgomery, Stewart | 47 min |
| Jun 26, 8:42 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 48 min |
| Jun 26, 9:08 PM CDT | Special Weather Statement | OHX | Houston, Humphreys, Montgomery, Stewart | 52 min |
| Jun 26, 9:48 PM CDT | Severe Thunderstorm Warning | OHX | Montgomery, Stewart | 42 min |
| Jun 26, 9:59 PM CDT | Special Weather Statement | OHX | Houston, Humphreys, Montgomery, Robertson, Stewart | 61 min |
| Jun 26, 10:38 PM CDT | Special Weather Statement | OHX | Cheatham, Robertson, Sumner | 37 min |
| Jun 26, 11:14 PM CDT | Special Weather Statement | OHX | Cheatham, Davidson, Macon, Sumner, Trousdale | 46 min |
| Jun 27, 12:25 AM CDT | Special Weather Statement | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 50 min |
| Jun 27, 2:11 AM CDT | Special Weather Statement | OHX | Bedford, Coffee | 34 min |
| Jun 27, 2:38 AM CDT | Special Weather Statement | OHX | Warren | 52 min |
| Jun 27, 3:21 AM CDT | Special Weather Statement | OHX | Grundy, Van Buren | 24 min |
| Jun 27, 6:37 AM CDT | Areal Flood Advisory | OHX | Davidson, Sumner, Wilson | 113 min |
| Jun 27, 7:48 AM CDT | Areal Flood Advisory | OHX | Macon, Smith, Sumner, Trousdale, Wilson | 117 min |
| Jun 27, 8:10 AM CDT | Special Weather Statement | OHX | Smith | 35 min |
| Jun 27, 8:44 AM CDT | Areal Flood Advisory | OHX | Macon, Smith, Trousdale, Wilson | 2 hr |
| Jun 27, 9:47 AM CDT | Areal Flood Advisory | OHX | Clay, Jackson, Putnam, Smith | 118 min |
| Jun 27, 12:23 PM CDT | Special Weather Statement | OHX | DeKalb, White | 52 min |
| Jun 27, 12:45 PM CDT | Areal Flood Advisory | OHX | DeKalb | 3 hr |
| Jun 27, 1:35 PM CDT | Areal Flood Advisory | OHX | Putnam, White | 115 min |
| Jun 27, 2:15 PM CDT | Special Weather Statement | OHX | Clay, Macon, Pickett | 60 min |
| Jun 27, 2:21 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Overton, Pickett | 39 min |
| Jun 27, 2:31 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 29 min |
| Jun 27, 2:58 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Macon, Overton, Pickett | 47 min |
| Jun 27, 3:24 PM CDT | Special Weather Statement | OHX | Dickson, Humphreys | 51 min |
| Jun 27, 3:36 PM CDT | Special Weather Statement | OHX | Macon | 39 min |
| Jun 27, 3:47 PM CDT | Special Weather Statement | OHX | Robertson | 28 min |
| Jun 27, 3:55 PM CDT | Special Weather Statement | OHX | Cheatham, Dickson | 50 min |
| Jun 27, 4:02 PM CDT | Special Weather Statement | OHX | Putnam, Smith | 28 min |
| Jun 27, 4:05 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 12 min |
| Jun 27, 4:08 PM CDT | Severe Thunderstorm Warning | OHX | Robertson, Sumner | 18 min |
| Jun 27, 4:17 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 28 min |
| Jun 27, 4:23 PM CDT | Special Weather Statement | OHX | White | 37 min |
| Jun 27, 4:24 PM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 36 min |
| Jun 27, 4:46 PM CDT | Special Weather Statement | OHX | Van Buren | 29 min |
| Jun 27, 4:51 PM CDT | Special Weather Statement | OHX | Davidson | 24 min |
| Jun 27, 4:54 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Smith, Trousdale, Wilson | 36 min |
| Jun 27, 4:56 PM CDT | Special Weather Statement | OHX | Wilson | 34 min |
| Jun 27, 5:00 PM CDT | Special Weather Statement | OHX | Davidson | 30 min |
| Jun 27, 5:13 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren, Warren, White | 20 min |
| Jun 27, 5:17 PM CDT | Flash Flood Warning | OHX | Clay, Jackson, Macon, Overton, Putnam, Smith and 1 more | 3 hr |
| Jun 27, 5:25 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford, Smith, Wilson | 22 min |
| Jun 27, 5:26 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Jackson, Putnam, Smith, White | 34 min |
| Jun 27, 5:51 PM CDT | Special Weather Statement | OHX | DeKalb | 24 min |
| Jun 27, 6:02 PM CDT | Special Weather Statement | OHX | White | 28 min |
| Jun 27, 6:27 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Van Buren, Warren | 33 min |
| Jun 27, 6:38 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy | 18 min |
| Jun 27, 6:58 PM CDT | Special Weather Statement | OHX | Coffee, Grundy | 32 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.